Medioimages/Photodisc/Thinkstock(COLUMBIA, S.C.) — The death of a teen who drank caffeinated beverages has spotlighted the possible dangers of caffeine.
Davis Allen Cripe, 16, died last month due to a “caffeine-induced cardiac event” according to the Richland County coroner in Columbia, South Carolina.
Cripe consumed just three caffeinated beverages, but the high levels of caffeine caused a cardiac event, according to Dr. Gary Watts, the Richland County coroner.
He said there was not enough caffeine to be “toxic” causing a “caffeine overdose.”
Instead the caffeine “brought on this cardiac event,” Watts told ABC News. The teen did not have a family history of cardiac arrhythmia or irregular heart beat and there was nothing structurally wrong with his heart.
But how can caffeine, a key component in many common beverages, turn deadly? It can depend on the amount consumed and the person’s health history.
The Mayo Clinic reports that approximately 400 milligrams (mg) of caffeine a day is safe for most healthy adults, which is roughly “the amount of caffeine in four cups of brewed coffee, 10 cans of cola or two ‘energy shot’ drinks.”
It’s unclear how much is safe or unsafe for teens or young children, since studies of its effects are not permitted in children.
But, the American Academy of Pediatrics advised parents in a 2011 report to keep kids and teens away from energy drinks over concerns of high-levels of caffeine.
“Caffeine –- by far the most popular stimulant -– has been linked to a number of harmful health effects in children, including effects on the developing neurologic and cardiovascular systems,” AAP officials said. “In general, caffeine-containing beverages, including soda, should be avoided.”
Generally, once consumed, the drug is “rapidly absorbed into the blood and easily passes the blood–brain barrier to function as a mild stimulant of the central nervous system,” according to a report on caffeine-related deaths in the Journal of Toxicology.
The report found that, while millions consume caffeine beverages every day without any issues, there have been some rare cases of caffeine overdose causing heart problems and death.
“Overdosing with caffeine causes excitement, agitation and people experience tachycardia, heart palpitations and often require emergency hospital treatment,” the report states.
While Cripe did not have underlying issues, according to the coroner, Dr. Bruce Goldberger, a toxicologist and professor at University of Florida College of Medicine, said that caffeine can exacerbate genetic issues that put people at increased risk for irregular heart beat or cardiac arrhythmia after consuming caffeine, even if they don’t ingest extremely high levels that would be considered “toxic.”
“There are certain cardiac arrhythmia that cause sudden death in young people,” Goldberger said.
The rise of caffeine packed energy drinks, pills or powders have also drawn attention from the U.S. Food and Drug Administration and other health organizations.
In 2015, the FDA issued a report urging consumers to stay away from caffeine powders, pointing out a “single teaspoon of pure caffeine is roughly equivalent to the amount in 28 cups of coffee.”
They reported two deaths had been associated with these types of products.
Also in 2015, the American Association of Poison Control Centers (AAPCC) reported 1,661 single exposures to caffeine-containing energy drinks, with five major complications but no deaths. The AAPCC also reported 3,023 single exposures to caffeine as a street drug, with 17 major complications and one death.
Dr. Crystal Tan contributed to this article. She is an anesthesiology resident at Massachusetts General Hospital and part of the ABC News medical unit.
Copyright © 2017, ABC Radio. All rights reserved.Read More →